Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Mar 6, 2017, 9:47 PM CST for Portage County, Wood County, Wisconsin. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 9:47 PM CST (03:47 UTC)
- Expired
- Mar 6, 2017, 10:15 PM CST
- In force
- 28 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Portage County, WI, Wood County, WI
The radar
The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 9:56 PM CST | TSTM WND GST 64 | Wisconsin Rapids, WI | |
| Mar 6, 10:12 PM CST | TSTM WND GST 74 | S Plover, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
044
WUUS53 KGRB 070347
SVRGRB
WIC097-141-070415-
/O.NEW.KGRB.SV.W.0001.170307T0347Z-170307T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service GREEN BAY WI
947 PM CST MON MAR 6 2017
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Southeastern Wood County in central Wisconsin...
Southwestern Portage County in central Wisconsin...
* Until 1015 PM CST.
* At 946 PM CST, severe thunderstorms were located along a line
extending from 7 miles west of Wisconsin Rapids to near Friendship,
moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Wisconsin Rapids and Lake Wazeecha around 955 PM CST.
Stevens Point and Whiting around 1010 PM CST.
Other locations impacted by these severe thunderstorms include
Coddington, Walker, Dexterville, Meehan, Port Edwards, Kellner,
Keene, Almond, Nekoosa and Bancroft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4425 9011 4446 9015 4451 8947 4425 8939
4424 8950
TIME...MOT...LOC 0346Z 254DEG 54KT 4436 8999 4403 8988
HAIL...<.75IN
WIND...60MPH
$$
Eckberg2 follow-up statements
086
WWUS53 KGRB 070402
SVSGRB
Severe Weather Statement
National Weather Service GREEN BAY WI
1002 PM CST MON MAR 6 2017
WIC097-141-070415-
/O.CON.KGRB.SV.W.0001.000000T0000Z-170307T0415Z/
Wood WI-Portage WI-
1002 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR SOUTHEASTERN WOOD AND SOUTHWESTERN PORTAGE COUNTIES...
At 1001 PM CST, severe thunderstorms were located along a line
extending from near Lake Wazeecha to 10 miles northeast of
Friendship, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 956 pm CST, a wind gust to 64 mph was
reported at the Wisconsin Rapids airport.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Whiting around 1015 PM CST.
Other locations impacted by these severe thunderstorms include
Kellner, Keene, Almond, Bancroft, Biron, Coddington, Plover, Meehan
and Port Edwards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4425 8981 4447 8982 4451 8947 4425 8939
4424 8950
TIME...MOT...LOC 0401Z 260DEG 44KT 4441 8975 4408 8968
HAIL...<.75IN
WIND...60MPH
$$
Eckberg172
WWUS53 KGRB 070405
SVSGRB
Severe Weather Statement
National Weather Service GREEN BAY WI
1005 PM CST MON MAR 6 2017
WIC141-070415-
/O.CAN.KGRB.SV.W.0001.000000T0000Z-170307T0415Z/
Wood WI-
1005 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOOD COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area, therefore the warning has been cancelled.
LAT...LON 4425 8953 4425 8972 4448 8973 4451 8947
4425 8939 4424 8949
TIME...MOT...LOC 0405Z 254DEG 54KT 4442 8969 4409 8962
$$
WIC097-070415-
/O.CON.KGRB.SV.W.0001.000000T0000Z-170307T0415Z/
Portage WI-
1005 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR SOUTHWESTERN PORTAGE COUNTY...
At 1005 PM CST, severe thunderstorms were located along a line
extending from near Lake Wazeecha to 10 miles southwest of
Plainfield, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Stevens Point and Whiting around 1015 PM CST.
Other locations impacted by these severe thunderstorms include
Kellner, Keene, Almond, Bancroft, Coddington, Plover, Meehan and
Biron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4425 8953 4425 8972 4448 8973 4451 8947
4425 8939 4424 8949
TIME...MOT...LOC 0405Z 254DEG 54KT 4442 8969 4409 8962
HAIL...<.75IN
WIND...60MPH
$$
EckbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 9:06 PM CST, 41 minutes earlier.
Area forecast discussion, Mar 6, 9:06 PM CST, 41 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 906 PM CST Mon Mar 6 2017 Updated aviation portion for 06Z TAF issuance and new information added to update section .UPDATE... Issued at 851 PM CST Mon Mar 6 2017 Nearly solid line of convection that originated on the cold front is now approaching the forecast area from the west. There has been an overall weakening trend the past couple hours as the convection was outrunning instability east. Still need to watch the SW part of the forecast area closely, but current trends suggest storms are likely to be sub-severe when they arrive. TOA/LT tool on AWIPS yields an arrival time of 0330Z in western Marathon county, and 06-07Z in the OSH/ATW/GRB areas. Small elevated cells may continue to flare up in eastern Wisconsin until the main line arrives. South winds will increase during the late evening as the cold front approaches. Could get some gusts over 30 kts by around midnight...especially over the southern part of the forecast area. Then anticipate the cold front crossing the area in the 07Z-11Z time frame. Expect a brief surge of strong SW winds right behind the front, with some gusts of 35-40 kts possible over the srn part of the forecast area. Winds will probably then settle back a bit before picking up during the day tomorrow. The Wind Advisory still looks on track. The rain may begin generate some mixing and help ease the dense fog along the lakeshore after midnight, but the 09Z expiration time still looks okay and not worth changing. The fog will end with the passage of the cold front and a shift to offshore winds. Updated product suite will be out ASAP. UPDATE Issued at 546 PM CST Mon Mar 6 2017 Webcams show near zero visibility near the lake. Will post a FG.Y for lakeshore counties until 09Z. && .SHORT TERM...Tonight and Tuesday Issued at 330 PM CST Mon Mar 6 2017 Timing of showers and thunderstorms early, then winds are the main concerns tonight and Tuesday. Radar indicated a line/area of showers moving toward the forecast area from the west. Thunder developed with the showers as they moved into central Wisconsin. Mesoanalysis graphics showed steep mid level lapse rates across the entire area as of 20Z. There appears to be a break in the action once this line/area passes to our northeast. Thinking is that additional storms should hold off until this evening when a mid level trough moves in and an approaching front encounters some surface based instability. Showers and storms are expected to pass east of the area overnight as the front exits eastern Wisconsin. SPC had a marginal risk for severe storms tonight over part of central Wisconsin due to the potential for strong winds aloft to mix to the surface. This is less likely to occur farther east where there should be little surface based instability overnight. Much drier air moves in once the front passes taking the clouds along with it. This should result in good mixing during the day, and with winds around 40 knots at 925 mb, strong gusts can be expected. Thus, a wind advisory will be in effect during the day on Tuesday. Winds and clouds will help to keep temperatures from dropping a lot overnight, and sunshine on Tuesday should help to keep highs near those of today, even in the cooler airmass. .LONG TERM...Tuesday Night Through Monday Issued at 330 PM CST Mon Mar 6 2017 The primary forecast concern for the long term will be the continuing wind threat into Wednesday. Overnight wind gust potential Tuesday is expected to be hampered a bit by the diurnal low level inversion, but some stronger breezes are still possible. Beefier winds will arrive Wednesday as temperatures rise near the surface, removing the weak inversion, and allowing lapse rates to become nearly dry adiabatic through 800 mb by mid to late morning. Winds aloft during this period remain strong as the low pressure system that moved through Tuesday retains influence in the area through the afternoon Wednesday. This threat diminishes in the evening as the low pressure system exits and a weak ridge moves into the region. A brief period of precipitation will also be possible in central Wisconsin early Tuesday night with a warm layer still deep enough that light rain or drizzle is the most likely precipitation type. As the night progresses, colder air will push in, which will transition any remaining possible drizzle over to light snow and flurries, before pushing out of the area completely by the time winds rise later on. With minimal precipitable water in the area, no real snow accumulations are expected. After this active start to the long term, the remainder of the period remain a bit more quiet as more zonal flow sets up across the region and a weak ridge passes overhead. Most models have continued to trend dry, so continued to back off on the pops for an extended dry period into most of Thursday. The one exception continues to be Vilas county as a few chance pops were left in for any lake effect created as northerly flow crosses Lake Superior. High pressure to the north and low pressure to the south then create an area of surface convergence and precipitation Thursday night to Friday. Models disagree on the full extent that this event lifts northwards to the area, so for now the time period was left dry. High pressure then continues to linger across the region into Saturday as a weak shortwave moves through for another marginal chance of precipitation that is currently expected to pass just south of the area. The low pressure system that kept the convergence near the surface much of the period then finally lifts northwards along the warm air advection as the high pressure weakens on Sunday, bringing in rising temperatures and another chance at active weather on Monday. High temperatures are expected to remain within a few degrees of normal through much of the week and into the early parts of the weekend, before the next warm front brings in above normal temperatures for Sunday into Monday. && .AVIATION...for 06Z TAF Issuance Issued at 851 PM CST Mon Mar 6 2017 Strengthening winds were allowing conditions to gradually improve over much of the area, with the exceptions being the north and along the lakeshore. Winds will shift to the SW after midnight. LLWS will gradually end as stronger winds mix down to the surface, but strong gusty surface winds will pose a hazard to aviation interests tomorrow. && .GRB WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 8 AM to 6 PM CST Tuesday for WIZ005-010>013- 018>022-030-031-035>040-045-048>050-073-074. Dense Fog Advisory until 3 AM CST Tuesday for WIZ022-040-050. && UPDATE.........Skowronski SHORT TERM.....MG LONG TERM......Uhlmann AVIATION.......Skowronski
Hazardous weather outlook, Mar 6, 4:34 PM CST, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 434 PM CST Mon Mar 6 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-072245- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 434 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Hazardous travel conditions are expected near Lake Michigan tonight as fog greatly reduces the visibility. There is a marginal risk of severe thunderstorms in parts of central Wisconsin tonight as showers and storms make their way across the area. The marginal risk for severe weather is generally west of a line from Phillips to Oshkosh, with damaging winds the main threat during the evening. Increasing winds overnight will create the possibility of ice shoves along northern Lake Winnebago and the southern shorelines of Marinette County and Oconto County. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Two rounds of stronger winds are expected, during the day on Tuesday, and on Wednesday. There should be a brief quieter period Tuesday night. Gusts up to 35 to 50 mph will make isolated power outage possible, along with ice shoves along eastern Lake Winnebago and western Door County. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. LMZ521-522-541>543-072245- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 434 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Fog will greatly reduce the visibility, resulting in hazardous navigation conditions on Lake Michigan tonight. South winds will gust to gale force late this evening and overnight, in advance of a cold front. The winds will veer southwest after the front moves through toward daybreak. A gale warning is in effect. Thunderstorms are possible, and may pose a hazard to mariners. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Southwest to west winds will gust to gale force at times Tuesday through Wednesday.
In the hours before
Special weather statement, Mar 6, 4:43 PM CST, 5 hours 4 minutes before
Special Weather Statement National Weather Service Green Bay WI 443 PM CST Mon Mar 6 2017 WIZ022-039-040-049-050-070200- Door-Brown-Kewaunee-Calumet-Manitowoc- 443 PM CST Mon Mar 6 2017 ...DENSE FOG LIKELY NEAR THE LAKE TONIGHT... Dense fog with reduce the visibility to well under 1/4 mile at times near Lake Michigan tonight. The fog will pose a hazard to motorists. The dense fog will be most common within about 10 miles of the lake, though patchy dense fog could develop farther inland as well. Always reduce your speed and use low-beam headlights when driving in foggy conditions. Skowronski
Special weather statement, Mar 6, 5:57 PM CST, 3 hours 50 minutes before
Special Weather Statement...CORRECTED National Weather Service Green Bay WI 557 PM CST Mon Mar 6 2017 WIZ022-039-040-049-050-070200- Door-Brown-Kewaunee-Calumet-Manitowoc- 557 PM CST Mon Mar 6 2017 ...DENSE FOG LIKELY NEAR THE LAKE TONIGHT... Dense fog will reduce the visibility to well under 1/4 mile at times near Lake Michigan tonight. The fog will pose a hazard to motorists. The dense fog will be most common within about 10 miles of the lake, though patchy dense fog could develop farther inland as well. Always reduce your speed and use low-beam headlights when driving in foggy conditions. Skowronski
Special weather statement, Mar 6, 9:31 PM CST, 16 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
931 PM CST MON MAR 6 2017
WIZ030-035-036-070415-
Marathon WI-Wood WI-Portage WI-
931 PM CST MON MAR 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR WOOD...WESTERN PORTAGE AND
WESTERN MARATHON COUNTIES UNTIL 1015 PM CST...
At 930 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Medford to 9 miles southwest of Babcock
to 6 miles west of New Lisbon to near La Farge. Movement was east at
50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Babcock around 940 PM CST.
Other locations impacted by these storms include Milladore, Sandhill
Wildlife Area, Edgar, North Wood County Park, Big Eau Pleine County
Park, Moon, Auburndale, March Rapids, Hewitt and Blenker.
LAT...LON 4503 9031 4503 9020 4510 9020 4507 8985
4425 8965 4425 9032
TIME...MOT...LOC 0330Z 262DEG 40KT 4512 9038 4419 9027 4385 9028 4355
9067
EckbergThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 9:31 PM CST | Special Weather Statement | GRB | Wood | 44 min |
| Mar 6, 10:11 PM CST | Severe Thunderstorm Warning | GRB | Portage, Waupaca, Waushara | 34 min |
| Mar 6, 10:39 PM CST | Special Weather Statement | GRB | Langlade, Menominee, Shawano | 66 min |
| Mar 6, 10:47 PM CST | Severe Thunderstorm Warning | GRB | Outagamie, Portage, Shawano, Waupaca, Waushara | 43 min |
| Mar 6, 11:48 PM CST | Severe Thunderstorm Warning | GRB | Brown, Oconto, Outagamie, Shawano | 27 min |
| Mar 6, 11:58 PM CST | Special Marine Warning | GRB | 2 hr | |
| Mar 7, 2:11 AM CST | High Wind Warning | GRB | Manitowoc | 43 min |
| Mar 7, 2:17 AM CST | Special Marine Warning | GRB | 58 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.